Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Bloated stomach
Oct 28, 2000

I was diagnosed Hiv+ in January 2000. Ever since ,my stomach always feel bloated. I am not on any medication now. I used not to eat regularly, but now I eat 3 good meals a day. Some people said I am under stress, but I am not and I feel I have come to term with being HIV + . I have lost weight before diagnoses, but now I have gained my weight back since I have eat good meals regularly. The feeling of my stomach bloated can be very frustrating, it made me do not feel hungry, so I have to force myself to eat, I did not have this problem before I was diagnosed and my CD4 and viral load remains stable.

What causes this bloating feeling and how to get rid of it?

Response from Dr. Hellerstein

This is a difficult problem. There are a few possible causes of a bloated feeling, as you describe. One is if you have gained abdominal fat. This would be apparent by an increase in waist size (e.g. pants size). It does not seem to be the case for you. Another cause is if the virus is reducing your natural appetite, and you are managing to eat only by forcing yourself. The net effect would then be a constant feeling of having overeaten (i.e. feeling stuffed). This seems to fit your story, including the fact that you did lose weight at one point.The solution to this might be to try an appetite stimulant (so that you don't feel over-full). Megestrol acetate is very effective in this regard. Not as effective, but also of potential value, is Marinol (a derivative of THC in marijuana). This is approved for use in HIV infection, although many people do not like the feeling (spacy),especially if there is a history of substance abuse.

So there are some choices to consider. None of it is definite, but this is the first line that I would consider and pursue with your doctor.

Good luck,

mh


Previous
FInding a suitable nutritionist
Next
lipodystrophy -- Legs, Vanity or Problem?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement